Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Fort Worth, TX

July 14, 2002Ellis County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 14, 2002, 8:15 PM CDT for Ellis County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2002, 8:15 PM CDT (01:15 UTC)
Expired
Jul 14, 2002, 9:00 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 61 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:20 PM CDTThunderstorm Wind 52 EPalmer, TXPower lines and large tree limbs were blown down.
Jul 14, 8:29 PM CDTHail 0.88Palmer, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KFWD 150115
SVRFTW
TXC139-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
814 PM CDT SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM JUST NORTH OF PALMER...MOVING SOUTH
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALMER AROUND 820 PM CDT
  ENNIS AROUND 900 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3229 9679 3230 9663 3248 9662 3248 9669

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:55 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 2:55 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT SUN JUL 14 2002

UPPER LEVEL LOW CENTERED OVER WESTERN ARKANSAS IS FORECAST TO SLOWLY
WEAKEN OVER THE NEXT FEW DAYS.  THE SYSTEM WILL MOVE VERY LITTLE
OVERNIGHT BUT SHOULD BEGIN A SLOW NORTHWARD DRIFT ON MONDAY.  TROUGH
AXIS WILL CONTINUE TO BISECT NORTH TEXAS THROUGH MID WEEK AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING. IT DOES APPEAR THAT THE BEST
CONVERGENCE AND LIFT WILL BE IN THE SOUTHERN AND EASTERN ZONES
THROUGH WEDNESDAY.  UPPER TROUGH AXIS WILL SHIFT WESTWARD ON
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST.  THIS WILL
BRING DRIER AND SLIGHTLY WARMER CONDITIONS TO NORTH TEXAS THROUGH
THE WEEKEND.

MOS TEMPERATURES HAVE DONE VERY WELL THE PAST SEVERAL DAYS AND CAN
SEE NO REASON TO DEVIATE MUCH.

FCSTID = 79
DFW   72  92  73  91 /  20  20  20  30
ACT   71  92  72  91 /  30  30  30  50
PRX   71  92  72  91 /  30  20  20  30
DTO   71  91  71  90 /  20  20  20  30
TKI   71  91  71  90 /  20  20  20  30
DAL   72  92  73  91 /  20  20  20  30
TRL   71  92  72  91 /  30  20  20  30
CRS   71  92  73  92 /  30  30  30  50
TPL   71  92  72  91 /  30  30  30  50

.FWD...NONE.

In the hours before

Special weather statement, Jul 14, 4:00 PM CDT, 4 hours 15 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT SUN JUL 14 2002

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING SOUTH OF A
GOLDTHWAITE...TO PALESTINE LINE...AND NORTHEAST OF A GAINESVILLE...TO
CANTON LINE.

ALTHOUGH NO ORGANIZE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH
TEXAS THROUGH LATE EVENING...A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS UP TO 50 MILES
AN HOUR...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
Special weather statement, Jul 14, 5:45 PM CDT, 2 hours 30 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT SUN JUL 14 2002

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...
MAINLY EAST OF INTERSTATE 35.

ALTHOUGH NO ORGANIZE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH
TEXAS THROUGH LATE EVENING...A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS UP TO 50 MILES
AN HOUR...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:22 PM CDTSevere Thunderstorm WarningFWDDenton23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.